Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 129, NWS Lake Charles, LA

September 28, 2011Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Sep 28, 2011, 6:42 PM CDT for Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2011, 6:42 PM CDT (23:42 UTC)
Expired
Sep 28, 2011, 7:15 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Saint Landry Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3608 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS54 KLCH 282342
SVRLCH
LAC097-099-290015-
/O.NEW.KLCH.SV.W.0129.110928T2342Z-110929T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
642 PM CDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...OPELOUSAS...LEONVILLE...ARNAUDVILLE...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 715 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER OPELOUSAS...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OPELOUSAS BY 650 PM CDT...
  PORT BARRE BY 705 PM CDT...
  LEONVILLE BY 710 PM CDT...
  ARNAUDVILLE BY 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3053 9177 3033 9188 3051 9216 3061 9211
TIME...MOT...LOC 2341Z 294DEG 17KT 3053 9209

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 6:12 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 28, 6:12 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 PM CDT WED SEP 28 2011

.UPDATE...
UPDATED THE ZONES AND COASTAL WATERS FORECAST FOR SEVERE
THUNDERSTORM WATCH 858...VALID TIL MIDNIGHT CDT/0500Z. MADE NO
CHANGES TO THE FORECASTS OTHER THAN TO INCLUDE A SEVERE MENTION
ALL ZONES ON ACCOUNT OF THE WATCH.

25

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT WED SEP 28 2011/

DISCUSSION...
SFC ANALYSIS SHOWS DIFFUSE FRONTAL BOUNDARY CONTINUING ACROSS NE
TX/N LA S OF I-20. N OF THE FRONT...DEWPTS ARE MAINLY IN THE LOWER
50S...WITH LOWER/MID 70S DEWPTS ACROSS SE TX...C AND S LA. WATER
VAPOR IMAGERY CONTINUES TO SHOW A FAIRLY PRONOUNCED SHORTWAVE OR
VORT MAX OVER THE ARKLATEX...CONTINUING TO MOVE QUICKLY SE.
DOWNSTREAM OF THIS FEATURE...SCT TSRA HAS DEVELOPED ALONG THE
FRONTAL BOUNDARY ACROSS C LA...AND OVER LOWER ACADIANA EARLIER
THIS AFTERNOON...WITH THE BULK OF THE CONVECTION FIRING UP ACROSS
SE LA/S MS EASTWARD. WILL STILL HAVE A CHANCE FOR SOME SCT
SHRA/TSRA ACROSS C AND SC LA AS THE WEAK FRONT PUSHES S THIS
EVENING...SOME OF THE TSRA MAY BECOME SEVERE WITH STRONG WINDS
AND HAIL THE PRIMARY WEATHER THREAT. HAVE DOWNGRADED THE WORDING
TO ISO TSRA OVER SE TX FOR THIS EVENING.

ISO SHRA/TSRA WILL CONTINUE OVER THE REGION THU AS THE WEAK FRONT
MEANDERS OVER SE TX/C AND S LA...BUT MOST OF THE UPPER LEVEL
SUPPORT WILL BE EAST OF THE REGION TO PREVENT ANY WIDESPREAD
CONVECTION.

THE UPPER AIR PATTERN WITH THE LARGE NEARLY STATIONARY
UPPER LOW OVER THE GREAT LAKES WILL BEGIN TO LIFT NE AS A SHARPER
TROF DIGS SOUTH ACROSS THE CENTRAL AND EASTERN U.S. THIS WILL
FINALLY ALLOW FOR MUCH COOLER AND DRIER AIR TO FILTER SOUTH INTO
OUR REGION ON FRI INTO THE REMAINDER OF THE WEEKEND AND EARLY
NEXT WEEK. MUCH COOLER TEMPS...WITH LOWS IN THE 50S...WILL BE
EXPECTED SAT THROUGH TUE. AFTERNOON HIGHS WILL BE MAINLY IN THE
80S. NO PRECIPITATION IS EXPECTED AFTER FRIDAY.

DML

MARINE...
LIGHT ONSHORE FLOW WILL PREVAIL AHEAD OF A SOUTHWARD MOVING COOL
FRONT...WHICH IS EXPECTED TO STALL NEAR THE I-10 CORRIDOR OVERNIGHT.
A SECOND...STRONGER CANADIAN COLD FRONT WILL MOVE ACROSS THE
COASTAL WATERS ON FRIDAY...USHERING IN MODERATE OFFSHORE FLOW AND
BUILDING SEAS INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  91  69  89  55 /  30  20  20  10  10
KBPT  74  92  70  90  58 /  20  20  20  10  10
KAEX  67  94  64  88  52 /  30  20  10  10  10
KLFT  71  93  68  89  54 /  40  20  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 5:49 AM CDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT WED SEP 28 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-291100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
549 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT AS A WEAK FRONTAL BOUNDARY SAGS INTO THE REGION.
THE OVERALL PROBABILITY OF SEVERE WEATHER IS VERY LOW...BUT
ISOLATED SEVERE THUNDERSTORMS CANNOT BE COMPLETELY RULED
OUT...ESPECIALLY WEST OF AN ALEXANDRIA TO LAFAYETTE LINE. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER SECONDARY COLD FRONT WILL MOVE SOUTH INTO THE GULF ON
FRIDAY...BRINGING DRIER AND MUCH COOLER WEATHER INTO THE REGION.

OVER THE COASTAL WATERS...MODERATE TO STRONG OFFSHORE WINDS WILL
DEVELOP IN THE WAKE OF THE FRONT LATE FRIDAY...ALONG WITH BUILDING
SEAS. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, Sep 28, 1:33 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
133 PM CDT WED SEP 28 2011

LAZ044-045-052>054-281930-
LAFAYETTE LA-UPPER ST. MARTIN LA-VERMILION LA-ST. MARY LA-IBERIA LA-
133 PM CDT WED SEP 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...ST.
MARY...IBERIA AND ST. MARTIN PARISHES UNTIL 230 PM CDT...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER JEFFERSON ISLAND...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COTEAU AND CADE BY 140 PM...
  ACADIANA REGIONAL AIRPORT BY 145 PM...
  ST. MARTINVILLE BY 150 PM...
  NEW IBERIA AND LYDIA BY 155 PM...
  LOREAUVILLE BY 205 PM...
  JEANERETTE BY 215 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3016 9161 2981 9151 2988 9204 3006 9206

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:33 PM CDTSpecial Weather StatementLCHSaint Martin57 min
Sep 28, 6:26 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.